Skip To The Main Content

NYSDA Publications

FDA Issues New Labeling Requirements and Safety Alert on Patient Harm from Sudden Discontinuation of Opioid Drugs

The United States Food and Drug Administration (FDA) has identified serious harm in patients who are physically dependent on opioid pain medicines suddenly having these medicines discontinued or the dose rapidly decreased.  These harms include serious withdrawal symptoms, uncontrolled pain, psychological distress, and suicide.  The FDA has issued drug labeling changes and other recommendations to address this concern.  To read the FDA  announcement and summary of new recommendations for discontinuing opioid drugs, use the first link below.  To read the FDA safety alert on sudden discontinuation of opioid drugs, use the second link below.
https://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm635640.htm?utm_campaign=040919_Statement_FDA%20requires%20labeling%20changes%20on%20opioid%20tapering&utm_medium=email&utm_source=Eloqua  (FDA announcement and summary of new recommendations for discontinuing opioid drugs)
https://www.fda.gov/Drugs/DrugSafety/ucm635038.htm?utm_campaign=FDA%20MedWatch-Opioid%20Pain%20Medicines%3A%20Drug%20Safety%20Communication&utm_medium=email&utm_source=Eloqua  (FDA safety alert on sudden discontinuation of opioid drugs)
"Local":"NewYorkCountyNY"